MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 7.0MM COMPRESSION SCREW DRILL; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT

SMITH & NEPHEW, INC. 7.0MM COMPRESSION SCREW DRILL; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Model Number 71674034
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Internal Organ Perforation (1987); Perforation (2001)
Date of Event 06/18/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, a 7.0mm compression screw drill did not run parallel onto the lag screw driver, rendering the surgeon unable to insert the screw.Therefore, surgeon had to remove the anti-rotation bar, turn the screw back completely, and then pull on the rod with force because it was jammed in the sleeve or in the femur due to the incorrect drilling direction.It is unknown if this incident caused any delay.Surgery was finished with the same device.No further complications were reported.The instruments were checked later, and no error was found.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation, but the pictures of the instrument were reviewed, and no error was found, therefore the event could not be confirmed.The clinical/medical investigation concluded that, although it was reported that the patient ¿probably¿ had damage to the cancellous bone during this procedure, it is unknown if this is just a suspicion or a fact.Without the supporting information the root cause of the event cannot be confirmed, nor concluded that the issue was caused by a mal performance of the device or the surgical technique.It was reported that the instruments were checked later, and no problem was found.Further impact to the patient cannot be determined with the lack of information.No further clinical/medical investigation is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to surgical technique used or user/procedural variance.The contribution of the device to the reported event could not be corroborated, as the instruments were checked later, and no error was found.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: (b)(4).

Brand Name
7.0MM COMPRESSION SCREW DRILL
Common Device Name
APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14990942
Report Number1020279-2022-03291
Device Sequence Number13887579
Product Code KTT
UDI-Device Identifier03596010560544
UDI-Public03596010560544
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K093047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71674034
Device Catalogue Number71674034
Device Lot Number18LNG0010
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2022
Supplement Date Received by Manufacturer09/07/2022
Initial Report FDA Received Date07/12/2022
Supplement Report FDA Received Date09/14/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/25/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown